1. In hypertension, the β-adrenoreceptor-blocker-withdrawal syndrome comprises tachycardia, sweating, tremor and general malaise, symptoms resembling thyrotoxicosis.
2. The effect of abrupt cessation of propranolol on serum concentrations of thyroxine (T4) and tri-iodothyronine (T3) was therefore investigated in five patients with uncomplicated essential hypertension, treated with propranolol in doses from 160 to 480 mg/day.
3. Four of the five patients developed one or more of the above-mentioned symptoms within 2–6 days after withdrawal of propranolol.
4. A mean relative increase in serum free T3 of 51% (range 22–74%) was found in these four patients on the day of onset of symptoms.
5. The increase in free T3 in the five patients correlated positively with total serum propranolol on the last day the drug was given (r = 0·91, 2P = 0·03).
6. As an increase in T3 was found only in patients suffering the withdrawal syndrome, and was maximal the day the symptoms appeared, despite a variation in time of onset from 2 to 6 days, it is suggested that the β-adrenoreceptor-blocker-withdrawal syndrome, at least partially, is caused by a rebound increased production of T3, induced by the well-known inhibition of the monodeiodination of T4 to T3 during β-adrenoreceptor blockade.
7. This assumption may explain the clinical symptoms and the reported transient increased β-adrenoreceptor sensitivity with unchanged serum concentrations of catecholamines.